Mild drug injury to the liver may not produce any symptoms. Signs and symptoms of drug-induced liver disease, when they do appear, vary in severity and can include
- vague abdominal pain,
- loss of appetite,
- yellowing of the skin (jaundice) due to the accumulation of bilirubin in the blood,
- itching, or
- easy bruising due to decreased production of blood clotting factors by the diseased liver.
Causes of drug-induced liver disease
Physician-prescribed medications, over-the-counter medications, illicit drugs, environmental toxins, or other substances such as supplements, hormones, or vitamins may cause drug-induced liver disease. Many drugs can cause liver diseases. Examples include chemotherapy drugs and drugs used to treat hypertension, high cholesterol, diabetes, and irregular heart rhythms.
Other drug-induced liver disease symptoms and signs
- Easy Bruising Due to Decreased Production of Blood Clotting Factors by the Diseased Liver
- Loss of Appetite
- Vague Abdominal Pain
- Yellowing of the Skin (Jaundice) Due to the Accumulation of Bilirubin in the Blood
Main Article on Drug-Induced Liver Disease Symptoms and Signs
Pictures, Images, Illustrations & Quizzes
Addicted to Pills: The Health Risks of Drug Abuse
What is drug abuse? Learn about prescription drug abuse and over-the-counter (OTC) drugs, including depressants, pain relievers,...
Get to Know Your Liver Quiz
Do you know the symptoms of liver disease? What is hepatitis? Take this quiz to learn about your liver and how to keep it healthy.
Liver Disease Quiz: Fatty Liver Disease, Cirrhosis & Symptoms
What is liver disease? Take the Liver Disease Quiz and test your knowledge about this organ and its function.
Picture of Liver
Front View of the Liver. The liver is a large, meaty organ that sits on the right side of the belly. See a picture of the Liver...
Subscribe to MedicineNet's General Health Newsletter